Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 25, NWS Springfield, MO

July 4, 2023Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 4, 2023, 4:13 PM CDT for Shannon County, Texas County, Missouri. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 4:13 PM CDT (21:13 UTC)
Expired
Jul 4, 2023, 6:02 PM CDT
In force
109 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 175 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WGUS53 KSGF 042113
FFWSGF
MOC203-215-050115-
/O.NEW.KSGF.FF.W.0025.230704T2113Z-230705T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
413 PM CDT Tue Jul 4 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Shannon County in south central Missouri...
  Southeastern Texas County in south central Missouri...

* Until 815 PM CDT.

* At 413 PM CDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Eminence, Summersville, Alley Spring, West Eminence, Round Spring, 
  Pine Crest, Midridge, Arroll, Ozark National Scenic Riverways, 
  Echo Bluff State Park and Current River State Park.

This includes the following low water crossings...
  North Prong Jacks Fork at Arroll Road, Pine Hollow at Highway E, 
  Rocky Creek at Highway H, Mahans Creek at County Road 501, Thomas 
  Hollow at Highway H, Little Rocky Creek at Highway H and Rocky 
  Creek at Highway NN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3706 9180 3714 9177 3718 9164 3719 9152
      3722 9143 3732 9142 3736 9132 3736 9123
      3728 9117 3718 9117 3712 9115 3709 9120
      3709 9122 3707 9122 3705 9126 3704 9141
      3700 9162 3701 9166 3705 9166

FLASH FLOOD...RADAR INDICATED

$$

MMT
1 follow-up statement
889 
WGUS73 KSGF 042302
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
602 PM CDT Tue Jul 4 2023

MOC203-215-042312-
/O.CAN.KSGF.FF.W.0025.000000T0000Z-230705T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-Texas MO-
602 PM CDT Tue Jul 4 2023

...FLASH FLOOD WARNING FOR CENTRAL SHANNON AND SOUTHEASTERN TEXAS 
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

Flash flooding is no longer expected. However, residual flooding of 
low lying areas will continue through the afternoon.

LAT...LON 3706 9180 3714 9177 3718 9164 3719 9152
      3722 9143 3732 9142 3736 9132 3736 9123
      3728 9117 3718 9117 3712 9115 3709 9120
      3709 9122 3707 9122 3705 9126 3704 9141
      3700 9162 3701 9166 3705 9166

$$

MMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:59 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 1:59 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
159 PM CDT Tue Jul 4 2023

Key Messages:

1. Scattered showers and thunderstorms this afternoon and
evening, mainly east of Highway 65 corridor.

2. Potential thunderstorm complex moving into the area late
tonight into Wednesday morning.

3. Redevelopment of strong to severe storms over the area ahead of
a cold front Wednesday afternoon and evening.

4. Daily shower and thunderstorm chances from Thursday through
Tuesday.

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Jul 4 2023

Temperatures have warmed into the upper 80s to mid 90s across the
area with a decent cumulus field and some scattered storms in our
eastern CWA. Surface based CAPES in that area have risen to around
1500 j/kg in an environment with little to no shear. While we are
not expecting any severe storms with this activity, some stronger
storms may produce some small hail and wind gusts up to 50 mph. PW
values of 1.3 to 1.5 in and slow moving convection will also cause
heavy rain and possibly some localized flooding to occur.

An upper level low over Montana and associated trough that
extended southward into the Rockies is expected to shift eastward
the remainder of today and tonight. This upper wave will help to
kick a surface cold front southeast into the plains and eventually
our western CWA late tonight into Wednesday. As a low level jet
begins to develop this evening, strong to severe thunderstorms are
expected near the front from the central plains into the upper
Mississippi valley. Many of the CAMS are bringing some semblance
of the MCS that develops into our area late tonight into Wednesday
morning. How it evolves from there will be the biggest question
and how much redevelopment will occur later in the day if it holds
together. Many of the models start to decay the MCS in the morning
with better chances at redevelopment later in the afternoon and
evening. The HRRR mainly plows it right through throughout the
morning into the early afternoon with lesser redevelopment later
in the day. We have decided to up our pops in the morning a bit
and keep the higher pops in the afternoon and evening for now and
play the waiting game to see how this evolves this
evening/tonight.

The scenarios will also have an impact on temperatures for
Wednesday. An MCS that moves through will likely keep temperatures
down a bit. We are continuing with low to mid 90s for highs for
now with heat index values from around 98 to 103.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 200 PM CDT Tue Jul 4 2023

A zonal pattern aloft will set up over the area with the cold
front stalling out just to our south. Several waves of energy will
push through from Thursday through early next week bringing daily
thunderstorm chances. High PW values will continue to support
heavy rain through the long term period and we may see some
localized areas of flooding with stronger convection.

Temperatures will be cooler initially behind the front through
Saturday, but a warming trend towards more normal temperatures by
late in the weekend into early next week with an upper ridge
starting to build to our southwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1147 AM CDT Tue Jul 4 2023

Should see some cumulus develop at the TAF sites this afternoon,
but shower/thunderstorm chances look to be more isolated with
better chances to the east of the 3 terminals. A thunderstorm
complex may develop out in the plains and push into the area late
tonight into Wednesday morning. Not all short term guidance is
showing this and confidence is low at this time for any one
solution. For this reason, have not introduced any precipitation
to the TAFS in the later periods, but this will need to be watched
for future issuances. For now, have dropped ceilings to around
6000 feet towards morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jul 4, 2:23 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
223 PM CDT Tue Jul 4 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
223 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

  Isolated to scattered showers and thunderstorms are possible
  this afternoon into the evening, mainly east of the Highway 65
  corridor. The stronger storms may produce some small hail and
  wind gusts up to 50 mph.

  Afternoon heat indicies climb into the middle to upper 90s.

  A thunderstorm complex will approach the area overnight into
  early Wednesday morning. This complex may produce damaging wind
  gusts in addition to lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  More widespread showers and thunderstorms are expected on
  Wednesday afternoon into Wednesday night. There is the potential
  for a few strong to severe thunderstorms. Damaging wind gusts
  and hail are the primary hazards. Localized heavy rainfall is
  also possible.

  Heat index values of 100 to 105 will be possible on Wednesday
  afternoon ahead of the frontal passage.

  Shower and thunderstorm chances continue on Thursday into early
  next week with the potential for localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Jul 4, 2:12 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Springfield MO
212 PM CDT Tue Jul 4 2023

MOZ080-081-041945-
Dallas MO-Laclede MO-
212 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern Dallas
and southwestern Laclede Counties through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Conway, or 12 miles southeast of Buffalo, moving northeast at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bennett Spring State Park, Conway, Phillipsburg, Long Lane and
Charity.

This includes Interstate 44 between mile markers 109 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3773 9283 3748 9273 3748 9289 3749 9300
      3756 9306
TIME...MOT...LOC 1912Z 237DEG 6KT 3753 9292

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Terry
Special weather statement, Jul 4, 2:41 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
241 PM CDT Tue Jul 4 2023

MOZ098-042015-
Shannon MO-
241 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northern Shannon
County through 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Eminence, or 24 miles south of Salem, moving east at
15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Echo Bluff State Park, Current River State Park, Ozark National
Scenic Riverways, Round Spring, Akers and Midridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 9156 3741 9157 3742 9136 3741 9118
      3732 9118 3731 9116 3726 9116 3725 9112
      3721 9112
TIME...MOT...LOC 1941Z 257DEG 14KT 3730 9140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Terry
Special weather statement, Jul 4, 2:58 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
258 PM CDT Tue Jul 4 2023

MOZ080-081-091-092-042030-
Dallas MO-Wright MO-Webster MO-Laclede MO-
258 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of northeastern Webster,
southern Dallas, northwestern Wright and southwestern Laclede
Counties through 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Buffalo to near Conway to
10 miles south of Lebanon. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bennett Spring State Park, Buffalo, Morgan, Conway, Phillipsburg,
Bennett Springs, Twin Bridges, Windyville, Rader, Long Lane and
Charity.

This includes Interstate 44 between mile markers 107 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3776 9284 3760 9262 3752 9239 3741 9267
      3748 9304 3763 9314
TIME...MOT...LOC 1958Z 254DEG 11KT 3761 9300 3754 9290 3752 9266

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Terry
Special weather statement, Jul 4, 3:06 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
306 PM CDT Tue Jul 4 2023

MOZ098-042030-
Shannon MO-
306 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of central Shannon
County through 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Bunker to Eminence.
Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ozark National Scenic Riverways, Eminence, West Eminence and
Midridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3705 9143 3735 9137 3742 9129 3741 9118
      3732 9118 3731 9116 3726 9116 3725 9113
      3720 9112 3720 9109 3718 9109 3718 9107
      3712 9103
TIME...MOT...LOC 2006Z 232DEG 11KT 3733 9132 3717 9135

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Terry
Special weather statement, Jul 4, 3:31 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Springfield MO
331 PM CDT Tue Jul 4 2023

MOZ098-042100-
Shannon MO-
331 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of central Shannon
County through 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Ellington to 10 miles east of
Eminence to 7 miles southeast of Summersville. Movement was east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ozark National Scenic Riverways, Winona, Eminence, West Eminence,
Alley Spring and Midridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9121 3700 9122 3704 9165 3712 9166
      3720 9157 3722 9134 3736 9125 3736 9117
      3726 9116 3725 9112 3720 9112 3720 9109
      3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 2031Z 285DEG 22KT 3727 9113 3715 9118 3712 9154

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Terry
Special weather statement, Jul 4, 3:51 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
351 PM CDT Tue Jul 4 2023

MOZ082-097-098-042130-
Howell MO-Texas MO-Shannon MO-
351 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of southern Shannon,
northeastern Howell and southeastern Texas Counties through 430 PM
CDT...

At 351 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Winona to near Eminence
to near Mountain View. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ozark National Scenic Riverways, Mountain View, Winona, Birch Tree,
Eminence, Montier, Alley Spring, Teresita, Clear Springs, West
Eminence, Arroll and Pine Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3710 9103 3710 9106 3708 9109 3708 9122
      3694 9122 3694 9185 3712 9189 3718 9114
TIME...MOT...LOC 2051Z 322DEG 8KT 3712 9118 3710 9141 3708 9167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Terry

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:59 PM CDTSpecial Weather StatementSGFWright31 min
Jul 4, 1:21 PM CDTFlash Flood WarningSGFWright5 hr
Jul 4, 1:29 PM CDTSevere Thunderstorm WarningSGFWright31 min
Jul 4, 2:12 PM CDTSpecial Weather StatementSGFDallas33 min
Jul 4, 2:41 PM CDTSpecial Weather StatementSGFShannon34 min
Jul 4, 2:58 PM CDTSpecial Weather StatementSGFLaclede32 min
Jul 4, 3:06 PM CDTSpecial Weather StatementSGFShannon24 min
Jul 4, 3:16 PM CDTFlash Flood WarningSGFDallas3 hr
Jul 4, 3:31 PM CDTSpecial Weather StatementSGFShannon29 min
Jul 4, 3:51 PM CDTSpecial Weather StatementSGFShannon39 min
Jul 4, 4:25 PM CDTSpecial Weather StatementSGFShannon35 min
Jul 4, 4:52 PM CDTSpecial Weather StatementSGFOregon23 min
Jul 4, 5:13 PM CDTSpecial Weather StatementSGFOregon62 min
Jul 4, 5:32 PM CDTSpecial Weather StatementSGFDent43 min
Jul 4, 5:57 PM CDTAreal Flood AdvisorySGFDallas, Laclede, Webster3 hr
Jul 4, 6:00 PM CDTAreal Flood AdvisorySGFWright90 min
Jul 4, 6:02 PM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas2 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.